Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on September 8, 2011

Can chemo result in erectile dysfunction?

My boyfriend is a 49-year-old cancer survivor. He’s had trouble maintaining an erection for intercourse over the past four months. Could this be a result of chemotherapy and radiation treatments, or the medication he's on?

answered by Mitchell Tepper, PhD, MPH on September 8, 2011

Thank you for sharing your concern for your boyfriend’s sexual health. To start, I’m happy to know of his “win” over cancer…and I’m glad to offer you my best thoughts about his erectile dysfunction (ED).

Can chemotherapy cause ED? First, there are many causes of ED – both physical and psychological – so it’s difficult to say whether your boyfriend’s cancer treatment or another issue is causing his trouble maintaining an erection. To get to the root cause of his ED, given his particular circumstances, I would encourage him to talk with his regular doctor or urologist.

In the meantime, here’s some background information that may be useful to you and your boyfriend…

It’s not uncommon for cancer survivors to experience some type of sexual problem. That said, a large number of people who haven’t had cancer suffer from sexual problems, too…and it’s unclear whether cancer survivors experience more issues than most.

Still, it’s possible that cancer and/or cancer treatment can make previous sexual problems worse, or create new ones. For example,surgery on pelvic cancers is more likely to cause sexual problems than some other treatments. According to research,pelvic radiation has been associated with difficulty attaining and/or maintaining an erection. But ED typically happens gradually after pelvic radiation, over the course of 6 to 12 months as scar tissue develops.

Chemo can also interfere with testosterone production…but rarely to the point of causing ED. And chemo can sometimes cause nerve damage, but there are few reports of a permanent loss of erections after treatment.

What other factors cause ED? A number of other issues besides your boyfriend’s cancer treatment could be affecting his ability to get or keep an erection – from high blood pressure or diabetes to certain medications (especially those for blood pressure and depression). A urologist or other doctor who specializes in ED can talk with your partner about these and other potential physical causes…and what can be done about them (e.g., different medications and/or dosages or the possibility of new medication, like Viagra)

Psychological issues that could affect sexual function include stress, performance anxiety or other issues that can be addressed by a counselor or sex therapist.

I hope these ideas provide you a good starting point for finding the answers you seek, and I wish you and your boyfriend the best of health and sexual well-being.

Related info:

Mitchell Tepper, PhD, MPH

Dr. Tepper directs sexual health education at SexualHealth.com. An AASECT-certified sexuality educator and counselor, his areas of expertise include sexual dysfunctions, sexuality following disability or illness, pleasure and orgasm, relationships, and military and veteran couples' counseling. Dr. Tepper was educated at the University of Pennsylvania and Yale University.

Related Q&A's

What kind of medication can help a paraplegic have sex?
Does my husband’s habit of masturbating to porn affect his ability to stay hard during sex?
Now that my partner takes high blood pressure meds, he can’t get an erection. What can we do about it?